Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 51, NWS San Diego, CA

September 11, 2022Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2022, 3:18 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 3:18 PM PDT (22:18 UTC)
Expired
Sep 11, 2022, 6:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 129 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS56 KSGX 112218
FFWSGX
CAC065-120130-
/O.NEW.KSGX.FF.W.0051.220911T2218Z-220912T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
318 PM PDT Sun Sep 11 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 630 PM PDT.

* At 318 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Coachella and Thousand Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3358 11595 3368 11609 3386 11627 3387 11628
      3392 11622 3392 11620 3385 11613 3383 11613
      3374 11600 3374 11595

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schenk
1 follow-up statement
745 
WGUS76 KSGX 120122
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
622 PM PDT Sun Sep 11 2022

CAC065-120132-
/O.EXP.KSGX.FF.W.0051.000000T0000Z-220912T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
622 PM PDT Sun Sep 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR 
RIVERSIDE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3358 11595 3368 11609 3386 11627 3387 11628
      3392 11622 3392 11620 3385 11613 3383 11613
      3374 11600 3374 11595

$$

Schenk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:36 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 11, 1:36 PM PDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PDT Sun Sep 11 2022

.SYNOPSIS...
Chances for showers and thunderstorms through this evening and again
Monday afternoon and evening. Precipitation chances decrease Tuesday
through the end of the week. Temperatures slightly below to near
average are expected this week. A deeper marine layer will allow for
night and morning low clouds and fog into portions of the valleys
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*Scattered showers and thunderstorms through this evening could
produce areas of flooding and flash flooding in the mountains, High
Desert, and portions of the Inland Empire.
*Below average to seasonal temperatures this week.

As of 1 PM this afternoon, numerous showers have developed along
the coastal slopes of the mountains. A few thunderstorms are
moving into the High Desert. So far cells have been fast moving
and producing moderate to heavy rainfall. As the afternoon
progresses, showers and thunderstorms are expected to continue
developing on the coastal mountain slopes, High Desert, and
portions of the Inland Empire. Areas of heavy rain, localized
flooding, flash flooding are possible where storms develop.

Shower and thunderstorm chances continue into Monday but coverage is
expected to be more isolated with less intensity as the atmosphere
dries out. Chances of showers and thunderstorms decrease further
Tuesday through the end of the week as troughing and more
westerly/northwesterly mid-level flow take over. The boundary layer
will remain quite moist over the coastal basin through mid-week,
helping to maintain a deep marine layer. Low clouds are expected to
make it into the valleys each night and morning but coverage will be
patchy and disorganized.

Seasonal to below average temperatures are expected for much of the
week. For Friday through the weekend, model guidance begins to
diverge introducing uncertainty into the temperature forecast.
Canadian and GFS ensemble members are more in agreement, supporting
a ridge over Southern California with the ECMWF ensemble guidance
hinting at the opposite, bringing a trough across the US West Coast.
If things trend more towards the ECMWF solution expect cooler
conditions. If the GFS/Canadian solutions verify expect a warming
trend to some degree.

&&

.AVIATION...
112010Z...Coast/Valleys...SCT locally BKN030 BKN100 with isolated -
-SHRA/TSRA today with tops to 35,000 ft. BKN-OVC020-030 returning to
the coastal areas between 04Z-08Z Sunday evening. Risk of BKN low
clouds at KSAN overnight is moderate. Confidence in the timing of
BKN low clouds Sunday evening is low to moderate for the KSAN TAF.

Mountains/Deserts...SCT030-050 BKN100 developing with isolated to
scattered -SHRA/TSRA today with tops to 40,000 ft. Strong and
erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers through Monday. Otherwise, no hazardous marine
conditions through Thursday.

&&

.BEACHES...
A Beach Hazards Statement is in effect through 5 PM today for
elevated surf, strong rip currents, and strong long shore currents.
South-southeast swells will generate surf of 3 to 6 feet with sets
to 7 feet in Orange County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement until 5 PM PDT this afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flood Watch until 10 PM PDT this evening for Apple and Lucerne
     Valleys-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Mountains.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Small

In the hours before

Special weather statement, Sep 11, 2:14 PM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Diego CA
214 PM PDT Sun Sep 11 2022

CAZ050-058-112200-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
214 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of central San Diego
County through 300 PM PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm near
Descanso, or near Alpine, moving northwest at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramona, Alpine, Cuyamaca Rancho State Park, San Diego Country
Estates, Descanso, Hwy 78 Between Ramona And Santa Ysabel, Lakeside,
Boulder Creek, Captain Grande Indian Reservation, Flinn Springs,
Viejas Indian Reservation, Barona Indian Reservation and Japatul
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 11655 3278 11669 3295 11697 3310 11673
TIME...MOT...LOC 2114Z 129DEG 14KT 3290 11669

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schenk
Special weather statement, Sep 11, 2:37 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service San Diego CA
237 PM PDT Sun Sep 11 2022

CAZ048-056-065-112215-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Gorgonio Pass Near Banning CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
237 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 315 PM PDT...

At 237 PM PDT, Doppler radar was tracking a strong thunderstorm near
San Jacinto, or 8 miles north of Hemet, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Moreno Valley, Redlands, Lake Elsinore, Hemet, Perris,
Colton, San Jacinto, Beaumont, March Airforce Base, Menifee, Sun
City, Woodcrest, Lake Mathews, Canyon Lake, Calimesa, Homeland,
Lakeview, Romoland and Lake Perris Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3386 11690 3359 11704 3379 11741 3405 11717
TIME...MOT...LOC 2137Z 125DEG 15KT 3384 11704

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schenk
Special weather statement, Sep 11, 2:45 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service San Diego CA
245 PM PDT Sun Sep 11 2022

CAZ043-050-112230-
San Diego County Coastal Areas CA-San Diego County Inland Valleys CA-
245 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of central San Diego
County through 330 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving west at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Poway, Ramona, Tierrasanta, Escondido, Santee, Scripps Ranch, San
Diego Country Estates, San Pasqual, Lakeside, Rancho Encantada, Sabre
Springs, Flinn Springs, Miramar Ranch North, Rancho Bernardo, Barona
Indian Reservation, Carmel Mountain, Highland Valley, Rancho
Penasquitos and Captain Grande Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3300 11676 3286 11681 3286 11712 3313 11706
TIME...MOT...LOC 2145Z 101DEG 6KT 3296 11687

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schenk
Special weather statement, Sep 11, 3:05 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
305 PM PDT Sun Sep 11 2022

CAZ048-112245-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
305 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 345 PM PDT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm over
Moreno Valley, moving west at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Fontana, Moreno Valley, Corona, Rialto, Redlands, Perris,
Colton, Norco, Loma Linda, Woodcrest, Pedley, Rubidoux, March
Airforce Base, Lake Mathews, Grand Terrace, Highgrove, Lake Perris
Recreation Area, Sunnyslope and Eagle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 11710 3381 11717 3385 11756 3410 11743
TIME...MOT...LOC 2205Z 109DEG 13KT 3391 11722

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schenk
Local storm report, Sep 11, 3:11 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 S RAMONA              32.99N 116.87W
09/11/2022                   SAN DIEGO          CA   TRAINED SPOTTER

            PORTIONS OF WILDCAT CANYON RD. ON THE BARONA
            RESERVATION UNDER 3-10 INCHES OF RUNNING
            WATER DUE TO HEAVY RAINFALL. VIS REDUCED TO
            1/4 MILE DURING RAIN.

&&
Special weather statement, Sep 11, 3:12 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
312 PM PDT Sun Sep 11 2022

CAZ048-057-554-112245-
Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-Orange County Inland CA-
312 PM PDT Sun Sep 11 2022

...A strong thunderstorm will impact portions of Riverside and east
central Orange Counties through 345 PM PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Elsinore, moving northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside, Corona, Lake Elsinore, Perris, Norco, Sun City, Temescal
Valley, Lake Mathews, eastern Silverado, Woodcrest, Menifee, Canyon
Lake, Eagle Valley, Romoland, Quail Valley, El Cerrito and Home
Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3377 11716 3365 11721 3374 11763 3393 11752
TIME...MOT...LOC 2212Z 114DEG 18KT 3373 11728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Schenk

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:02 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego15 hr
Sep 11, 1:27 PM PDTSpecial Weather StatementSGXSan Diego48 min
Sep 11, 1:43 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Sep 11, 2:02 PM PDTSpecial Weather StatementSGXRiverside43 min
Sep 11, 2:05 PM PDTAreal Flood AdvisorySGXSan Diego115 min
Sep 11, 2:14 PM PDTSpecial Weather StatementSGXSan Diego46 min
Sep 11, 2:27 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Sep 11, 2:37 PM PDTSpecial Weather StatementSGX38 min
Sep 11, 2:45 PM PDTSpecial Weather StatementSGXSan Diego45 min
Sep 11, 2:58 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Sep 11, 3:05 PM PDTSpecial Weather StatementSGXOrange40 min
Sep 11, 3:12 PM PDTSpecial Weather StatementSGXOrange33 min
Sep 11, 3:26 PM PDTSpecial Weather StatementSGX49 min
Sep 11, 3:44 PM PDTSpecial Weather StatementSGX46 min
Sep 11, 3:46 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside, San Bernardino44 min
Sep 11, 3:54 PM PDTSpecial Weather StatementSGXSan Diego51 min
Sep 11, 4:04 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Sep 11, 4:21 PM PDTAreal Flood AdvisorySGXRiverside2 hr
Sep 11, 4:23 PM PDTSpecial Weather StatementSGXOrange37 min
Sep 11, 4:43 PM PDTSpecial Weather StatementSGX47 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.